Fatal giant cell myocarditis after allogeneic bone marrow transplantation

Giant cell myocarditis (GCM) is a rare and often fatal disease that frequently affects young, predominantly healthy adults and patients with autoimmune disease.1 We describe the first case of GCM after allogeneic haematopoietic SCT (HSCT).

A 9-year-old boy with ALL was referred to our institution after failing to achieve a second remission of his disease. Immunohistochemically, leukaemic cells were positive for CD10, CD19, CD20, CD22 and CD34. Prior to HSCT, the cumulative dose of anthracyclines was 330 mg/m2, which was calculated as the equivalent dose of native doxorubicin.2 Findings on ultrasound cardiography and electrocardiography were normal at transplant. The patient underwent HSCT from an HLA-DR mismatched unrelated donor while in a state of ALL relapse. The conditioning regimen consisted of TBI (12 Gy), etoposide 60 mg/kg once daily i.v. and CY 60 mg/kg once daily i.v. for 2 days (total dose 120 mg/kg), with MTX and tacrolimus as prophylaxis for GVHD. BM showed rapid engraftment with full donor chimerism and no evidence of relapse. Stage 3 gut, stage 3 skin and stage 1 liver (overall grade III acute GVHD) were noted on day 8, and progressive onset, extensive chronic GVHD developed. Following combined immunosuppressive therapy using tacrolimus, prednisolone, MTX and thalidomide, the patient's chronic GVHD improved, and he was discharged 7 months after HSCT with no evidence of cardiomyopathy on ultrasound cardiography and electrocardiography. Monitoring of haematopoietic chimerism was repeated monthly, and he had 100% donor cell engraftment in unseparated nucleated BM and peripheral blood cells.

Two months after discharge, the patient was readmitted following fever (38.9 °C), vomiting and abdominal pain. His creatine kinase level was slightly elevated at admission (559 U/l). His temperature returned to normal on the next day after administering antibiotics, but he suddenly complained of severe dyspnea. Electrocardiogram showed ventricular fibrillation. Attempts at resuscitation were unsuccessful, and he died 6 h after the first complaint of dyspnea. An autopsy was performed with the permission of his parents, which showed diffuse cardiac myocyte damage with infiltration of lymphocytes, histiocytes, eosinophils and giant multinucleated cells (Figure 1a). Immunohistochemistry showed that lymphocytes were mostly CD8+ T cells (Figure 1b). There was no evidence of haemorrhagic myocardial necrosis with interstitial oedema, fibrin deposition and vascular endothelial damage, which are sometimes observed in patients as a complication of high-dose CY with or without irradiation.3 Myocardial damage because of anthracycline-containing chemotherapy leads to either early- or late-onset cardiotoxicity. But neither myofibril loss nor vascular degeneration were observed in this case, in contrast to the characteristic findings in patients with doxorubicin-induced cardiotoxicity.4 Electron microscopy showed the absence of viral inclusions. No viral infectious agents were found in the myocardial tissue, and all cultures obtained during hospitalization and at autopsy remained negative. Clustering of CD19+ and CD10+ leukaemic cells were detected in BM and spleen, but there were no signs of microscopic relapse in the myocardium.

Figure 1
figure1

(a) High-power magnification of GCM displaying giant cells, lymphocytes, histiocytes, eosinophils and damaged myocytes (HE, × 300). (b) Most of the infiltrating cells are CD8+ cytotoxic T cells (Immunostaining, × 300). GCM=giant cell myocarditis; HE=haematoxylin and eosin.

To our knowledge, there is only one case report of GCM in association with high-dose chemotherapy and autologous HSCT with IL-2 immunomodulation.5 The authors suggested that the cytokine imbalance produced by IL-2 might have initiated a preferential activation of T helper cells, resulting in an autoimmune process that manifested as GCM. Their immunohistochemical studies demonstrated that the majority of infiltrating lymphocytes were CD4+ helper lymphocytes, and CD4+ cells have been implicated as primary mediators in some autoimmune diseases with GCM.1 On the other hand, Platzbecker et al.6 reported a case of allogeneic unrelated peripheral blood SCT (PBSCT) in a patient with AML, who had irreversible heart damage caused by massive infiltration of CD8+ lymphocytes. In the case reported by Platzbecker et al.,6 the patient again presented with relapsing disease on day 120 after the first PBSCT, and a second transplant was performed using unmanipulated PBSC from the same donor with no GVHD prophylaxis. On day 7 after the second PBSCT, he developed fever along with acute GVHD grade III of the skin, and treatment with CYA and prednisone was started with good response. On day 15, the patient suffered acute ventricular fibrillation and died. Autopsy revealed severe damage with cytolysis and massive infiltration by donor-derived CD8+ T cells. This finding suggested that CD8+ T cells might have induced a cytotoxic effect against cardiomyocytes, raising the possibility of acute GVHD of the heart.

Furthermore, therapy with CYA and anti-T-lymphocyte antibodies has been shown to prevent GCM in laboratory experiments.7 Some patients with GCM have had a dramatic clinical response to anti-T-cell immunosuppression. Although our patient experienced chronic GVHD, resembling autoimmune disease, his chronic GVHD was responding well to treatment with immunosuppressive agents such as tacrolimus, prednisolone and thalidomide. One month before he developed heart failure, analysis of a sub-population of his peripheral lymphocytes showed 67% of CD8+ CD11 T cells, which is thought to include the precursor and effectors of cytotoxic T cells. The increase of CD8+ CD11 T cells closely correlates with chronic GVHD,8 but no active GVHD findings in skin, liver and gut were noted during autopsy. Although it is unknown whether chronic GVHD against the cardiomyocytes correlated with GCM in our case, it is important that the heart might be a target of alloreactive T cells after HSCT. GCM is distinct from lymphocytic myocarditis, because GCM has a more fulminant clinical course. GCM may respond to treatment with a combination of immunosuppressive drugs. For patients receiving immunosuppressive therapy after BMT, it is very difficult to diagnose GCM and rescue them from sudden cardiac failure. Further systemic investigation of epidemiology, causes, natural history and effects of treatment, including cardiac transplantation is needed.

References

  1. 1

    Cooper LT, Berry GJ, Shabetai R . Idiopathic giant-cell myocarditis: natural history and treatment. Multicenter Giant Cell Myocarditis Study Group Investigators. N Engl J Med 1997; 336: 1860–1866.

    Article  PubMed  Google Scholar 

  2. 2

    Sakata-Yagimoto M, Kanda Y, Nakagawa N, Asano-Mori Y, Kandabashi K, Izutsu K et al. Post-transplant complication: Predictors for severe cardiac complications after hematopoietic stem cell transplantation. Bone Marrow Transplant 2004; 33: 1043–1047.

    Article  Google Scholar 

  3. 3

    Bravermann AC, Antin JH, Plappert MT, Cook EF, Lee RT . Cyclophosphamide cardiotoxicity in bone marrow transplantation: a retrospective evaluation of new dosing regimens. J Clin Oncol 1991; 9: 1215–1223.

    Article  Google Scholar 

  4. 4

    Shan K, Lincoff AM, Young JB . Anthracycline-induced cardiotoxicity. Ann Intern Med 1996; 125: 47–58.

    CAS  Article  PubMed  Google Scholar 

  5. 5

    Truica CI, Hansen CH, Garvin DF, Meehan KR . Idiopathic giant cell myocarditis after autologous hematopoietic stem cell transplantation and interleukin-2 immunotherapy. Cancer 1998; 83: 1231–1236.

    CAS  Article  PubMed  Google Scholar 

  6. 6

    Platzbecker U, Klingel K, Thiede C, Freiberg-Richte J, Schuh D, Ehninger G et al. Acute heart failure after allogeneic blood stem cell transplantation due to massive myocardial infiltration by cytotoxic T cells of donor origin. Bone Marrow Transplant 2001; 27: 107–109.

    CAS  Article  PubMed  Google Scholar 

  7. 7

    Ankersmit HJ, Ullrich R, Moser B, Hoetzenecker K, Hacker S, German P et al. Recovery from giant cell myocarditis with ECMO support and utilization of polyclonal antithymocyte globulin: a case report. Thorac Cardiovasc Surg 2006; 54: 278–280.

    CAS  Article  PubMed  Google Scholar 

  8. 8

    Yabe H, Yabe M, Kato S, Kimura M, Iwaki K . Increased number of D8+CD11+, CD8+CD11 and CD8+Leu7+ cells in patients with chronic graft-versus-host disease after allogeneic bone marrow transplantation. Bone Marrow Transplant 1990; 5: 295–300.

    CAS  PubMed  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to M Yabe.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Yabe, M., Ishiguro, H., Yasuda, Y. et al. Fatal giant cell myocarditis after allogeneic bone marrow transplantation. Bone Marrow Transplant 41, 93–94 (2008). https://doi.org/10.1038/sj.bmt.1705869

Download citation

Search